Physicians Not Reading Your Chart

  1. i had a visit to the er two nights ago due to my many ailments and just not feeling up to par. the physician has excellent bedside manner, which i complemented her on, but as many know, solu-medrol gave me a pe in 2001, and i nearly lost my life. so it being well known, i assumed she would have read my many allergies, especially since some are lethal. all the nurse told me was she was going to give me an injection to help my breathing. when the nurse from the facility where i live asked her what it is, she said, 'solu-medrol.' a huge red flag went up, and she told the nurse i'm allergic to it. then when anything goes wrong, they blame us for not speaking up. :angryfire give me a break already!!:angryfire
    are our physicians so busy they don't bother reading our charts anymore? that was a frightening experience, and it has me very nervous:uhoh21: about being treated there. no wonder i hesitate about going there for treatment--and i don't think that one is any different than any other.
    Last edit by FranEMTnurse on Sep 26, '06
    •  
  2. 4 Comments

  3. by   EricJRN
    Sure is frustrating... I've always filled out my new patient/medical history forms to indicate that I have a VP shunt, but I can't tell you how many times I've been asked about the 'extra tendon' in my neck.
  4. by   heartbeat2
    The Dr.s and nurses are very busy, not an excuse but a fact. Before I give a medication, I've made it a habit to ask every time..."are you allergic to anything". I've gotten made fun of at times...but once...a patient was telling me NO...the patients mom said yes...YOU are allergic to Penicillin...I was about to give it IV.....said it made her stop breathing as a child.
    The patient had never received it since until almost now!
    The patient said she was never told about this!!!!...she was 24 yo
    SO all the documentation and pt response was NKA...
  5. by   caroladybelle
    I am anaphylactically allergic to tylenol.

    And you REALLY don't want to know how many times it (or lortab/percocet/etc) has been ordered for me by MDs.
  6. by   rehab nurse
    my allergies are not lethal by any means yet,
    but i have been using compazine for years to help with the severe nausea accompanying my migraines.
    if the n/v is too bad, i will skip my zofran (since it's so expensive) and use IM compazine. i do this rarely, maybe five times a year.
    the last time i took IM compazine, about 10 hours later i started with severe tardive dyskinesia. i snapped two of my teeth because the spasms were too hard, and the spasms were extremely painful. well, i got very good treatment at the ER, that's not my issue.
    my issue was in the last few days, when i was following up with my neuro for my migraines. i go every three months, and drop in if i have a really bad month/week/whatever. i went in, told him and his student (always has a student with him...med students on their neuro rotation) about the nausea, and the reaction to the compazine (which was embarassing, painful, and scary since i couldn't control my own body) and the ER doc's instructions to avoid compazine and anything similar to it or i would have a WORSE reaction to it next time.
    well, since i was having a bad migraine that day, as well as incontrollable n/v, the student came in with a injection "for my nausea". i asked her WHAT exactly it was (can't they just tell people what the med's name is?) and she said, oh its a "really long name". i asked her to say it, which she wouldn't, so i asked for the vial. it was compazine!!!
    did she think i was making the story about compazine up??? i have the records from ER. why would i make something like that UP??? i was just outraged that she thought i was a complete idiot. they know i'm a nurse.
    sigh.
    why bother even asking how the pt is doing and their history if they aren't going to LISTEN.

    so sorry you had to go through that Fran.

close